North Florida Regional Medical Center
monoclonal antibodies, asthma, medication side effects, plasmapheresis
Medicine and Health Sciences | Pulmonology
Introduction: Case Report: Galcanezumab is a monoclonal antibody recently approved by the FDA for migraine prevention. Common side effects include injection site reactions, nasopharyngitis, and nausea. However, there have been no reported cases of anaphylaxis.
Description: We describe the first case of galcanezumab-induced anaphylaxis in a 47-year-old female with history of asthma and a prior episode of topiramate-induced anaphylaxis requiring intubation. The patient presented to the emergency department (ED) complaining of sudden onset shortness of breath, generalized pruritus, flushing, throat and mouth swelling 20 minutes after self- administration of two 120 mg doses of galcanezumab IM. Prior to ED presentation, the patient had ingested diphenhydramine 100 mg PO, self-administered two doses of epinephrine 0.3 mg IM and one albuterol/ipratropium nebulizer treatment. In the ED, the patient was tachycardic (122 bpm), tachypneic (28 rpm), and unable to speak in full sentences with stridor and bilaterally decreased breath sounds on exam. Chest X-ray was noncontributory. Despite medical treatment, the patient’s respiratory status declined, requiring intubation for airway protection and transfer to the ICU. Eighteen hours later, she was extubated without initial complication. However, three hours later, the patient developed progressive respiratory distress, audible inspiratory stridor and expiratory wheezing. The patient did not respond to medical treatment and required re-intubation. Based on the peak drug onset time (5 days) and long half-life (27 days), we suspected anaphylaxis reoccurrence and that plasmapheresis could represent a therapeutic option. Due to stable respiratory status, the patient was extubated and immediately after, 1:1 plasmapheresis was started (1 session daily for 5 days).
Discussion: Because of intrinsic pharmacological properties of galcanezumab, we assumed that the standard medical treatment would not suffice and that the patient was at high risk for repeated anaphylactic episodes. As monoclonal antibodies become more available, clinicians should consider plasmapheresis as an effective therapeutic option for the management of monoclonal antibody induced anaphylaxis due to high likelihood of treatment failure and reoccurrence.
Publisher or Conference
Society of Critical Care Medicine Annual Congress
Perez Sifontes E, Knittel-Hliddal S, Han Z, et al. Galcanezumab-Induced Anaphylaxis: A Case Report. Presented at: Society for Critical Care Medicine; February 16-19, 2020; Orlando, FL.